Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, August 11, 2007

August 11, 2007 · NWS MPX · 4 events in 4 counties and zones

Severe thunderstorms associated with warm frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms associated with warm frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 2:20 AM CST, 37 minutes earlier.

Area forecast discussion, Aug 11, 2:20 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 AM CDT SAT AUG 11 2007

.DISCUSSION...
ABBREVIATED DISCUSSION TONIGHT DUE TO ONGOING SEVERE WEATHER. MADE
SOME ADJUSTMENTS TO FORECAST FOR SUNDAY TO INDICATE LOWER DEWPOINTS
WITH HIGH PRESSURE PASSING TO THE NORTH AND BRINGING NORTHERLY
WINDS. SOUTHERLY FLOW RETURNS TO THE WESTERN CWA SUNDAY NIGHT. THERE
ARE INDICATIONS OF A SMALL BAND OF FRONTOGENESIS SETTING UP ACROSS
THE SOUTHWEST CWA SUNDAY NIGHT AS WARM ADVECTION PASSES OVER THE
AREA. HAVE CONTINUED WITH SMALL POPS IN THE SOUTH AND SOUTHWEST.
SOUTH WINDS INCREASE MONDAY AND HAVE RAISED TEMPS A FEW
DEGREES...ESPECIALLY ACROSS THE SOUTHWEST MINNESOTA WHERE DOWNSLOPE
AFFECTS MAY RULE. LOW PRESSURE WILL APPROACH FROM THE WEST MONDAY
NIGHT BRINGING A TROUGH THROUGH THE AREA AND BRING ANOTHER CHANCE
FOR PRECIPITATION...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA.

&&

.AVIATION.../06Z TAF CYCLE/
PRESENT MODELS TREND DAKOTAS ACTIVITY NORTHEAST ACROSS MAINLY THE
AXN/STC TAF AREAS THROUGH 12Z SAT.  WILL MENTION VCNTY THUNDER AT
MSP FOR NOW...AS MOST OF COMPLEX LIFTS TO THE NORTH.  HARD TO
DECIPHER TREND OF MODELS AFTER THAT...WITH CONVECTIVE FEEDBACK
ISSUES...ALTHOUGH SURFACE FRONT APPEARS TO MOVE THROUGH ESATERN MN
AFTER 22Z OR SO.  WILL HOLD ONTO PROBS FOR SAT AFTERNOON IN MSP/RNH
AND THUNDER AT EAU LATE AFTERNOON /EARLY EVENING AS FORNT MOVES
THROUGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 10, 3:07 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT FRI AUG 10 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
407 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE LATER TONIGHT OVER MUCH OF
CENTRAL AND SOUTH CENTRAL MINNESOTA. THE SEVERE WEATHER THREAT IS
SOMEWHAT DIMINISHED AS THE MOST SIGNIFICANT STORMS WILL REMAIN
IN THE DAKOTAS. HOWEVER...THUNDERSTORMS WITH LARGE HAIL AND STRONG
WINDS WILL BE POSSIBLE OVER PARTS OF CENTRAL MINNESOTA AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RATHER ACTIVE PERIOD IS ANTICIPATED WITH SEVERE THUNDERSTORMS
POSSIBLE SATURDAY AFTERNOON AND EVENING TO THE EAST OF A LINE FROM
MORA THROUGH MANKATO. SEVERE THUNDERSTORM RISK ON SATURDAY WOULD
INCLUDE THE TWIN CITIES...OWATONNA AND RED WING ALONG WITH RICE LAKE...
CHIPPEWA FALLS...BALDWIN AND EAU CLAIRE WISCONSIN.

AN ACTIVE PERIOD OF THUNDERSTORMS CAN BE ANTICIPATED FOR MUCH OF
SOUTH CENTRAL AND CENTRAL MINNESOTA ALONG WITH PART OF WESTERN
WISCONSIN OVER THE PERIOD FROM MONDAY THROUGH THURSDAY. WITH THE
PASSAGE OF CLUSTERS OF THUNDERSTORMS OR MESOSCALE CONVECTIVE
SYSTEMS AS THEY ARE TERMED...TYPICAL SEVERE THUNDERSTORM RISK MOST
OFTEN IS FROM 60 TO 75 MPH STRAIGHT-LINE WIND DAMAGE ON THE
LEADING EDGE OF SQUALL LINES. THE LATE AFTERNOON AND EARLY EVENING
HOURS FREQUENTLY YIELD THE GREATEST FREQUENCY OF SURFACE WIND
DAMAGE REPORTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FREQUENTLY OVER THE NEXT
5 TO 7 DAYS.

JPR

In the hours before

Special weather statement, Aug 11, 2:13 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
313 AM CDT SAT AUG 11 2007

MNZ069-070-110915-
DAKOTA-SCOTT-
313 AM CDT SAT AUG 11 2007

...SIGNIFICANT WEATHER ALERT FOR DAKOTA AND SCOTT COUNTIES UNTIL 415
AM CDT...

AT 310 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHASKA TO BELLE
PLAINE...AND MOVING EAST AT 40 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE SHAKOPEE...SAVAGE...
ROSEMOUNT...PRIOR LAKE...LAKEVILLE...FARMINGTON...BURNSVILLE AND
APPLE VALLEY.

PEOPLE IN CENTRAL DAKOTA AND SCOTT COUNTIES...INCLUDING THE CITIES OF
SHAKOPEE...PRIOR LAKE...SAVAGE...BURNSVILLE...APPLE VALLEY...
LAKEVILLE...FARMINGTON AND ROSEMOUNT...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Aug 11, 2:24 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     EDEN PRAIRIE            44.85N 93.46W
08/11/2007  M0 MPH           HENNEPIN           MN   ASOS

            61 KNOT GUST AT FLYING CLOUD AIRPORT.

&&

KAT
Local storm report, Aug 11, 2:33 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     FLASH FLOOD      MONTICELLO              45.30N 93.80W
08/11/2007                   WRIGHT             MN   AMATEUR RADIO

            22 INCHES OF STANDING WATER IN MONTICELLO.

&&

KAT
Local storm report, Aug 11, 2:36 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
08/11/2007                   HENNEPIN           MN   TRAINED SPOTTER

            TREE DOWN ON A HOUSE. SOUTHERN PART OF MINNEAPOLIS.

&&

KAT
Local storm report, Aug 11, 2:37 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     TSTM WND GST     MINNEAPOLIS             44.96N 93.27W
08/11/2007  M58 MPH          HENNEPIN           MN   ASOS

            AT MINNEAPOLIS/ST. PAUL INTERNATIONAL AIRPORT.

&&

KAT
Local storm report, Aug 11, 2:41 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     EDEN PRAIRIE            44.85N 93.46W
08/11/2007  M70.00 MPH       HENNEPIN           MN   ASOS

            61 KNOT GUST AT FLYING CLOUD AIRPORT.

&&

KME

The radar

The Minneapolis radar (KMPX), 64 km away, was scanning. The volume nearest the first event began at 08:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, St. Croix

When
August 11, 2:57 AM CST
Where
St. Croix County, Hudson to North Hudson
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -92.770

Many trees reported felled or large tree limbs severed across Hudson.|One example was the severing in half of one large tree in front of the Croix View apartments. Some streets were nearly impassable. Information provided by Emergency Management and the Hudson Star-Observer.

Thunderstorm Wind, Pierce

When
August 11, 3:00 AM CST
Where
Pierce County, Prescott
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.750, -92.820

Residential home windows blown out. Power line down.

Hail, Pepin

When
August 11, 3:50 AM CST
Where
Pepin County, Durand
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.630, -91.970

Observed at sheriffs office.

Lightning, Chippewa

When
August 11, 5:00 AM CST
Where
Chippewa County, 1 mi S of Cornell
Property damage
$100,000
Reported by
Newspaper
Coordinates
45.156, -91.130

Lightning struck a home, which burned. The home was determined to be a near total loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53027, 53028, 53025, 70781.